Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 1999 Apr;33(4):423-5.

Ototoxicity associated with vinblastine.

Author information

1
St. Louis College of Pharmacy, MO, USA.

Abstract

OBJECTIVE:

To describe a patient with ototoxicity associated with vinblastine chemotherapy.

CASE SUMMARY:

A 29-year-old white man with recurrent Hodgkin's disease received doxorubicin, bleomycin, vinblastine, and dacarbazine (ABVD) chemotherapy once every two weeks for 12 cycles. He reported tinnitus after each treatment, with an onset of about six hours and a duration of seven to 10 days. This interfered with reading, watching television, and general concentration. Symptoms returned to baseline prior to the beginning of each subsequent cycle. Audiograms performed before and after several cycles showed mild sensorineural hearing loss in the high-decibel range, but no loss of speech recognition.

DISCUSSION:

No reported cases of ototoxicity or tinnitus from ABVD were found. All concomitant medications were eliminated as possible causes either due to lack of temporal association with the symptoms or no reports of ototoxicity in the literature. Vincristine, a more commonly used vinca alkaloid very similar to vinblastine, was noted to have caused several cases of sensorineural hearing loss.

CONCLUSIONS:

This case suggests that vinblastine may cause ototoxicity.

PMID:
10332533
DOI:
10.1345/aph.18288
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center